Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 162, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 3:00 PM CDT for Boone County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 26, 2000, 3:00 PM CDT (20:00 UTC)
- Expired
- Jul 26, 2000, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Boone County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:15 PM CDT | Tornado F0 | Boone, IA | Brief touchdown with minor tree damage |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 262000 SVRDSM IAC015-262045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT WED JUL 26 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN CENTRAL IOWA * UNTIL 345 PM * AT 258 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BOONE...OR ABOUT 34 MILES NORTH OF DES MOINES...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BOONE NOW NEAR LUTHER AROUND 320 PM NEAR MADRID AROUND 340 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4220 9418 4187 9416 4187 9370 4221 9370 JOHNSON/COGIL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:45 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 26, 1:45 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT WED JUL 26 2000 MAIN CONCERN OF THIS FCST WILL BE PCPN IN MARGINAL AREAS OF SHORT RANGE FORECAST IN RELATION TO FRONTAL LOCATON. THEN IN EFP PDS MODELS SHOWING DRIER TRENDS WITH TIME THO NUMERICAL GUIDANCE RUNS CHC THRU ENTIRE PD. ALL MODELS CLOSE IN SOLUTION WITH UPPER LO MOVING THROUGH MN/WI IN ERY FCST PDS. TRAILING TROF MOVING THROUGH MOIST UNSTABLE AIRMASS AT LEAST WORTH GD CHC TNGT MUCH OF CWA THO NC AND NW SHULD REMAIN DRY. LOOK AT Q VECTORS/FRONTOGENSIS 850/700 LVLS SUGGEST SRN HLF OF ST HAS BEST SHOT AT MORE WX THIS EVENING. DEEP MOISTURE AND LI -8 TO -12 ALONG WITH VERY HI CAPES. ATTM REDVLPMNT ALRDY STARTED IN W CNTRL IA. BNDRY IS EXPECTED TO LAY ACRS SRN IA WITH FURTHER DVLPMNT ON THU WITH REST OF ST HI AND DRY. AVN PCPN FIELDS LOOK BEST FIT THO NOT MUCH DISAGREEMENT WITH MESOETA/NGM AS S/W MOVES UP ALG IA/MO BORDER. FRI AND SAT DRY OVR MUCH OF ST THO SRN TIER IN DOUBT. SAT NGT S AND E. SUN REAL QUESTIONABLE AS IS MON WITH S/W FINALLY OUT OF THE AREA. TEMP GUID LOOKS REASONABLE. .DSM...NONE FORSTER
In the hours before
Local storm report, Jul 26, 9:52 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM MELBOURNE IA .75 INCH HAIL
07/26/00 MARSHALL EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0845 AM AMES IA .75 INCH HAIL
07/26/00 STORY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0845 AM AMES IA 1 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0850 AM AMES IA .88 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0850 AM AMES IA .75 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0918 AM HUXLEY IA 1 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0920 AM MARSHALLTOWN IA 1.75 INCH HAIL
07/26/00 MARSHALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 AM MARSHALLTOWN IA 1.25 INCH HAIL
07/26/00 MARSHALL REPORTED BY STORM
SPOTTER.Local storm report, Jul 26, 10:28 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM COLLINS IA .75 INCH HAIL
07/26/00 STORY REPORTED BY MEDIA.
KCCI-TV
1000 AM MAXWELL IA 1.75 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
1005 AM MAXWELL IA .75 INCH HAIL
07/26/00 STORY REPORTED BY EMERGENCY
Q MANAGEMENT.
1007 AM MAXWELL IA 1.75 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.Special weather statement, Jul 26, 10:31 AM CDT, 4 hours 29 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-271100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1031 AM CDT WED JUL 26 2000 HAZARD--SEVERE THUNDERSTORMS WITH HAIL TO BASEBALL SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES. AREA OF CONCERN--SOUTHEAST OF A MASON CITY TO CARROLL LINE...WITH PRIMARY CONCERN ALONG AND SOUTH OF CARROLL...AMES AND MARSHALLTOWN. TIMING DETAILS--FROM NOW THROUGH 8 PM...WITH NEW THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHWEST IOWA AFTER 1 PM. METEOROLOGICAL COMMENTS--THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH VERY LARGE HAIL EXISTS THIS AFTERNOON AND EARLY EVENING. A COLD FRONT FROM ESTHERVILLE TO JUST SOUTH OF SIOUX CITY WILL SLOWLY MOVE SOUTHEAST TO NEAR WATERLOO...FORT DODGE AND OMAHA BY LATE AFTERNOON. OUTFLOW FROM THUNDERSTORMS THIS MORNING EAST CENTRAL IOWA...WILL BE ANOTHER FOCUS FOR ADDITIONAL THUNDERSTORMS THIS AFTERNOON. MOISTURE AND INSTABILITY ARE INCREASING IN SOUTHWEST AND WEST CENTRAL IOWA...AS VERY COLD AIR ALOFT MOVES SOUTH FROM AN UPPER LEVEL SYSTEM IN MINNESOTA. THIS SETUP HAS ALREADY PRODUCED LARGE HAIL STORMS THIS MORNING IN CENTRAL AND EAST CENTRAL IOWA. A STRONG DIRECTIONAL AND WIND SPEED SHEAR PROFILE EXISTS...WHICH WILL FAVOR SUPERCELL THUNDERSTORMS THIS AFTERNOON. IF THESE STORMS FORM ALONG THE COLD FRONT OR OUTFLOW BOUNDARY...THERE IS AN ENHANCED POTENTIAL FOR ISOLATED TORNADOES. PRECAUTIONS--THOSE OUTDOORS SHOULD TAKE SHELTER INDOORS AS THE STORMS APPROACH. PAY ATTENTION TO FUTURE SHORT TERM FORECASTS AND POSSIBLE WARNINGS THIS AFTERNOON. SPOTTER ACTIONS--SKYWARN AND LAW ENFORCEMENT SPOTTER GROUPS SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND EARLY EVENING. KULA
Local storm report, Jul 26, 11:23 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM BAXTER IA .75 INCH HAIL
07/26/00 JASPER REPORTED BY STORM
SPOTTER.
1035 AM BAXTER IA 1 INCH HAIL
07/26/00 JASPER REPORTED BY STORM
SPOTTER.
1035 AM 5 NE KELLOGG IA 1 INCH HAIL
07/26/00 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL
NEAR ROCK CREEK LAKE.
1115 AM GRINNELL IA .88 INCH HAIL
07/26/00 POWESHIEK REPORTED BY STORM
SPOTTER.Local storm report, Jul 26, 11:38 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..../
1111 AM GRINNELL IA .88 INCH HAIL
07/26/00 POWESHIEK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 26, 11:55 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM AMES IA 4 INCH HAIL
07/26/00 STORY REPORTED BY MEDIA KCCI
TV. HAIL WAS 2 INCHES
WIDE AND 3 TO 4 INCHES
LONG.
0930 AM AMES IA .88 INCH HAIL
07/26/00 STORY REPORTED BY HAM RADIO
OPERATOR.
0930 AM GREEN MTN IA 1.75 INCH HAIL
07/26/00 MARSHALL REPORTED BY HAM RADIO
OPERATOR.
1042 AM NEWTON IA .75 INCH HAIL
07/26/00 JASPER REPORTED BY HAM RADIO
OPERATOR ABOUT A MILE
NORTH OF I-80 AND A
HALF MILE NORTHWEST OF
' HIGHWAY 14.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 40 min |
| Jul 25, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Jul 26, 12:08 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 37 min |
| Jul 26, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 47 min |
| Jul 26, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 52 min |
| Jul 26, 12:46 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 44 min |
| Jul 26, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 52 min |
| Jul 26, 3:29 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| Jul 26, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jul 26, 8:54 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 36 min |
| Jul 26, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jul 26, 9:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 33 min |
| Jul 26, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 45 min |
| Jul 26, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Jul 26, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 27 min |
| Jul 26, 1:56 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Jul 26, 2:03 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 42 min |
| Jul 26, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 52 min |
| Jul 26, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 43 min |
| Jul 26, 3:18 PM CDT | Tornado Warning | DMX | Guthrie | 27 min |
| Jul 26, 3:26 PM CDT | Tornado Warning | DMX | Boone | 34 min |
| Jul 26, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 39 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Story | 23 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Guthrie | 38 min |
| Jul 26, 4:29 PM CDT | Tornado Warning | DMX | Guthrie | 46 min |
| Jul 26, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Jul 26, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 46 min |
| Jul 26, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 43 min |
| Jul 26, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 28 min |
| Jul 26, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 26, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jul 26, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 26, 6:33 PM CDT | Tornado Warning | DMX | Cass | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.